Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Wilmington, NC

August 18, 2000Florence County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2000, 8:05 PM EDT for Florence County, Marion County, South Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 8:05 PM EDT (00:05 UTC)
Expired
Aug 18, 2000, 9:00 PM EDT
In force
55 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Florence County, SC, Marion County, SC

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:45 PM EDTThunderstorm Wind 65 EMarion, SCMarion 911 reported several trees and power poles down in the towns of Marion and Mullins.
Aug 18, 8:58 PM EDTHail 0.75Scranton, SCHam radio operator reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4421 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 190006
SVRILM
SCC041-067-190100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
805 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHEAST SOUTH CAROLINA
  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 900 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
  NORTHWEST OF TIMMONSVILLE...OR ABOUT 9 MILES SOUTHWEST OF
  DARLINGTON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SARDIS AT 810 PM EDT
   FLORENCE AT 815 PM EDT
   EFFINGHAM AT 825 PM EDT
   CLAUSSEN AT 835 PM EDT
   LAKE CITY AT 840 PM EDT
   PAMPLICO AT 845 PM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$
CRM
.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:27 PM EDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 18, 2:27 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
227 PM EDT FRI AUG 18 2000

SFC FRONT BACK IN ERN TN WITH TROUGH AHEAD IN WRN NC. QUITE AN
UNSTABLE AIRMASS IN ILM CWA. DEWPOINTS IN THE MID AND UPPER 70S AND
VERGING ON 80 AT ILM. MAIN DYNAMICS AND ENERGY PROGGED TO BE OVER
CWA AROUND AND AFTER SUNSET. BUT...ANY ACTIVITY DEVELOPING INLAND
AND MOVING INTO AREA WILL BE FUELED IN THE EXISTING MOIST...UNSTABLE
AIRMASS.

AM PLANNING LIKELY POPS ALL AREAS TONIGHT. FRONT PROGGED TO MOVE
OFFSHORE NEAR 12Z SAT BUT LOW PROGGED TO DEVELOP ALONG TRAILING
FRONT IN NRN GA OVERNIGHT. WITH LOW PERSISTING OVER GA AND GREAT
LAKES HIGH BEGINNING TO BUILD SOUTH OVER REGION LATER SAT...A NE
FLOW TO SET UP ALONG THE COAST. PLENTY OF LOW LEVEL MOISTURE
REMAINING AFTER FRONTAL PASSAGE AND CAN EXPECT SOME CLOUD COVER TO
HANG AROUND REST OF WEEKEND.

CWF...SW WINDS 20 KT TONIGHT WL BECOME W TOWARDS MORN AS COLD FRONT
SLIDES OVER COASTAL WATERS. WINDS QUICKLY BECOME N/NE SAT...THEN E
SAT NGT. AVN IS ODD MODEL OUT IN TERMS OF WIND DIR/SPEED...SO WL GO
MORE WITH ETA/NGM SOLN. NO FLAGS XPCTD.

PRELIM CCF:
ILM BB 072/087 068/085 068 30610
FLO BB 072/089 067/086 067 30700
MYR BB 073/086 069/084 068 30610

.ILM...NONE.

PJN/TRA

In the hours before

Local storm report, Aug 18, 6:12 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
612 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    6 NE CLIO                 SC   .75 INCH HAIL
08/18/00   MARLBORO                       TRAINED SPOTTER REPORTED
                                          HAIL REPORTED ON HIGHWAY 83
                                          ON MARLBORO SC AND ROBESON
                                          NC COUNTY LINE

0605 PM    LUMBER BRIDGE             NC   .75 INCH HAIL
08/18/00   ROBESON

DRH
Local storm report, Aug 18, 6:32 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
632 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    FAIRMONT                  NC   WIND DAMAGE
08/18/00   ROBESON                        TRAINED SPOTTER REPORTED
                                          LARGE TREE BLOWN DOWN

DRH
Local storm report, Aug 18, 6:39 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
639 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    BLENHEIM                  SC   1.00 INCH HAIL
08/18/00   MARLBORO                      TM
Local storm report, Aug 18, 7:02 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
702 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    CLIO                      SC   65 MPH TSTM WIND GUST
08/18/00   MARLBORO                       TREES REPORTED DOWN BY
                                          911.

0650 PM    AMMON                     NC   65 MPH TSTM WIND GUST
08/18/00   BLADEN                         TREES REPORTED DOWN.

TM
Local storm report, Aug 18, 7:05 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
705 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    3 SE ORRUM                NC   WIND DAMAGE
08/18/00   ROBESON                        TWO TREES DOWN ON HIGHWAY
                                          74. JUST WEST OF COLUMBUS
                                          COUNTY LINE.

DRH
Local storm report, Aug 18, 7:21 PM EDT, 44 minutes before
ZCZC RDUWRKLSR ALL
TTAA00 KILM DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
721 PM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

713 PM    5 N LITTLE ROCK           SC   WIND DAMAGE
08/18/00  DILLON                         TREES DOWN. ONE ACROSS
                                         ROAD.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.